Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 160, NWS Blacksburg, VA

May 22, 20119 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2011, 9:11 PM EDT for 9 counties in Virginia. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 9:11 PM EDT (01:11 UTC)
Expired
May 22, 2011, 10:15 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Botetourt County, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 9:15 PM EDTHAIL 15 W Blacksburg, VALOCATED ON KEISTERS BRANCH ROAD
May 22, 9:25 PM EDTHAIL 0.51 E Catawba, VADIME SIZE HAIL.
May 22, 9:30 PM EDTTSTM WND DMG1 N Christiansburg, VARETIRED NWS EMPLOYEE REPORTED ESTIMATED WINDS OVER 60 MPH FOR ABOUT 3 MINUTES AND SEVERAL MEDIUM-SIZE TREES DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2383 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WUUS51 KRNK 230111
SVRRNK
VAC023-045-071-121-155-161-750-770-775-230215-
/O.NEW.KRNK.SV.W.0160.110523T0111Z-110523T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF RADFORD IN SOUTHWEST VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  CITY OF SALEM IN WEST CENTRAL VIRGINIA
  EASTERN GILES COUNTY IN SOUTHWEST VIRGINIA
  CRAIG COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1015 PM EDT.

* AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PRICES FORK...OR NEAR NEWPORT...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRICES FORK...
  NEWPORT...
  BLACKSBURG...
  MC DONALDS MILL...
  BRADSHAW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3758 7964 3743 7974 3740 7981 3738 7979
      3718 7995 3716 8009 3712 8013 3701 8045
      3702 8045 3698 8050 3717 8072 3729 8057
      3742 8047 3751 8030 3753 8029 3753 8032
      3757 8033 3763 8022 3759 8014 3767 7997
TIME...MOT...LOC 0111Z 247DEG 23KT 3724 8049

$$

WERT
4 follow-up statements
055 
WWUS51 KRNK 230130
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 PM EDT SUN MAY 22 2011

VAC071-155-750-230139-
/O.CAN.KRNK.SV.W.0160.000000T0000Z-110523T0215Z/
PULASKI VA-CITY OF RADFORD VA-GILES VA-
930 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD...EASTERN 
GILES AND NORTHEASTERN PULASKI COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3758 7964 3744 7974 3740 7981 3738 7979
      3718 7995 3716 8009 3712 8013 3709 8026
      3701 8045 3702 8045 3698 8050 3725 8053
      3733 8037 3762 8022 3759 8014 3767 7997
TIME...MOT...LOC 0129Z 260DEG 28KT 3719 8037

$$

VAC023-045-121-161-770-775-230215-
/O.CON.KRNK.SV.W.0160.000000T0000Z-110523T0215Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-CRAIG VA-BOTETOURT VA-
MONTGOMERY VA-
930 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR THE CITY OF ROANOKE...THE CITY OF SALEM... MONTGOMERY...SOUTHERN
BOTETOURT...CRAIG AND ROANOKE COUNTIES...

AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  ONE STORM WAS 
LOCATED NEAR MERRIMAC...OR NEAR CHRISTIANSBURG...MOVING EAST AT 30 
MPH. A SECOND STORM WAS LOCATED NEAR NEW CASTLE.

LOCATIONS IMPACTED INCLUDE...
  SHAWSVILLE...
  ELLISTON...
  POAGES MILL...
  CAVE SPRING...
  ROANOKE...
  SALEM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3758 7964 3744 7974 3740 7981 3738 7979
      3718 7995 3716 8009 3712 8013 3709 8026
      3701 8045 3702 8045 3698 8050 3725 8053
      3733 8037 3762 8022 3759 8014 3767 7997
TIME...MOT...LOC 0129Z 260DEG 28KT 3719 8037

$$

WERT
547 
WWUS51 KRNK 230148
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 PM EDT SUN MAY 22 2011

VAC023-045-121-161-770-775-230215-
/O.CON.KRNK.SV.W.0160.000000T0000Z-110523T0215Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-CRAIG VA-BOTETOURT VA-
MONTGOMERY VA-
948 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR THE CITY OF ROANOKE...THE CITY OF SALEM... NORTHERN MONTGOMERY...
SOUTHERN BOTETOURT...NORTHEASTERN CRAIG AND ROANOKE COUNTIES...

AT 945 PM EDT...SEVERE THUNDERSTORMS WERE REPORTED CAPABLE OF 
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
ONE STORM WAS LOCATED NEAR ELLISTON-LAFAYETTE...OR 6 MILES NORTHEAST 
OF SHAWSVILLE...MOVING EAST AT 30 MPH. A SECOND STORM WAS LOCATED 
APPROXIMATELY 8 MILES NORTHEAST OF NEW CASTLE...ALSO MOVING EAST AT 
AROUND 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ELLISTON-LAFAYETTE...
  GLENVAR...
  SALEM CITY...
  CAVE SPRING...
  ROANOKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

&&

LAT...LON 3758 7964 3744 7974 3740 7981 3738 7979
      3718 7995 3716 8009 3712 8013 3710 8026
      3716 8037 3716 8050 3725 8053 3729 8037
      3737 8014 3752 8008 3767 7997
TIME...MOT...LOC 0147Z 260DEG 28KT 3724 8019

$$

WERT
677 
WWUS51 KRNK 230157
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT SUN MAY 22 2011

VAC045-121-230207-
/O.CAN.KRNK.SV.W.0160.000000T0000Z-110523T0215Z/
CRAIG VA-MONTGOMERY VA-
957 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY AND
NORTHEASTERN CRAIG COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3758 7964 3744 7974 3740 7981 3738 7979
      3718 7995 3716 8009 3712 8013 3717 8018
      3735 8011 3738 7998 3748 7994 3764 7990
TIME...MOT...LOC 0157Z 252DEG 30KT 3744 7986

$$

VAC023-161-770-775-230215-
/O.CON.KRNK.SV.W.0160.000000T0000Z-110523T0215Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-BOTETOURT VA-
957 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT 
FOR THE CITY OF ROANOKE...THE CITY OF SALEM...CENTRAL BOTETOURT AND 
ROANOKE COUNTIES...

AT 954 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR TROUTVILLE...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  TROUTVILLE...
  NACE...
  LITHIA...
  BUCHANAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3758 7964 3744 7974 3740 7981 3738 7979
      3718 7995 3716 8009 3712 8013 3717 8018
      3735 8011 3738 7998 3748 7994 3764 7990
TIME...MOT...LOC 0157Z 252DEG 30KT 3744 7986

$$

WERT
361 
WWUS51 KRNK 230213
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT SUN MAY 22 2011

VAC023-161-770-775-230223-
/O.EXP.KRNK.SV.W.0160.000000T0000Z-110523T0215Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-BOTETOURT VA-
1013 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...THE CITY
OF SALEM...CENTRAL BOTETOURT AND ROANOKE COUNTIES EXPIRES AT 1015 PM
EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3758 7964 3744 7974 3740 7981 3738 7979
      3718 7995 3716 8009 3712 8013 3717 8018
      3735 8011 3738 7998 3748 7994 3764 7990
TIME...MOT...LOC 0213Z 252DEG 30KT 3748 7970

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:46 PM EDT, 25 minutes earlier.

Area forecast discussion, May 22, 8:46 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 PM EDT SUN MAY 22 2011

.SYNOPSIS...
LOW PRESSURE WAS OVER THE NORTHERN PLAINS WITH A WARM FRONT
TRAILING INTO PENNSYLVANIA AND A COLD FRONT EXTENDING INTO TEXAS.
THIS LOW WILL MOVE EAST ACROSS THE GREAT LAKES AND BY WEDNESDAY
MORNING A FROM WILL EXTEND FROM THE MID ATLANTIC REGION INTO THE
SOUTHERN PLAINS.

&&

.NEAR TERM /THROUGH MONDAY/...
WILL CONTINUE SVR TSRA WATCH 333 FOR NOW. STORMS STILL PUTTING
DOWN HAIL UP TO QUARTER SIZE...BUT THREAT TRANSITIONG TO MORE
FLOODING...AS TRAINING TAKING PLACE FROM NW NC INTO THE NEW RIVER VALLEY.

BUMPED UP POPS IN THE WEST EARLY TO CATEGORICAL...THEN START TO
TRANSITION TOWARD SCT LATER IN THE EAST. THE NAM AND LOCAL WRF
KEEP THIS ACTIVITY TOGETHER AS IT MOVES EAST AFTER MIDNIGHT.

PREVIOUS DISCUSSION...
SURFACE DEW POINTS CONTINUE TO RISE IN ALL BUT THE HIGHEST
ELEVATIONS. COMBINED WITH LIGHT SOUTHWEST WINDS AND CLOUD COVER
THERE WILL ONLY BE A SMALL DROP IN TEMPERATURES OVERNIGHT. TRENDED
LOWS TOWARD THE MILDER MET GUIDANCE.

A SECOND CLUSTER OF STORMS MAY BE APPROACHING THE WESTERN COUNTY
WARNING AREA MONDAY MORNING...BUT MODELS NOT AS CONSISTENT WITH
THIS SOLUTION. STILL KEPT CHANCE PROBABILITY IN FOR MUCH OF DAY.
WITH WARM 850 MB TEMPERATURES STAYED CLOSE TO WARMER MAV GUIDANCE
BUT HIGHS WILL DEPEND ON HOW MUCH CLOUDS AND RAIN THERE IS IN THE
MORNING...ESPECIALLY WEST OF THE BLUE RIDGE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A
PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE
FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE
TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF
SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE
TROUGH PATTERN OVER CENTRAL CONUS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE
FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE.
FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER
TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR
REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG
DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS
AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL
FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE
REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS
IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL
TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING
DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO
MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE
WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH
FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS
WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE
WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
AVIATION CONCERNS THIS EVENING WILL BE THUNDERSTORMS ESPECIALLY
ACROSS THE BLF/LWB CORRIODR WHERE A GOOD COVERAGE EXISTS...SO WILL
TEMPO FOR THUNDER THERE EARLY THIS EVENIN BUT SHOULD DISSIPATE
AFTER 03Z. FURTHER EAST BCB/ROA COULD SEE SOME THUNDER AS WELL AND
EVEN INTO LYH/DAN. WILL GO CONSERVATIVE ON PREDOMINANT WX AND KEEP
CB OR VCTS IN THE TAFS.

WITH THESE STORMS...VSBYS SHOULD DROP AS LOW AS IFR AND EVEN
LOWER.

OVERNIGHT...SHOWERS SHOULD EXIT TO THE EAST OR DISSIPATE...LEAVING
BEHIND VFR EXPECT FOR FOG DEVELOPMENT POSSIBLE. FOR NOW SEEMS
LWB/BCB HAS THE BEST THREAT OF MVFR TO IFR FOG LATE TONIGHT.

TOMORROW...THINGS SHOULD BE VFR FOR MOST OF THE DAY...BUT ANOTHER
DISTURBANCE AND LEFTOVER MOISTURE WILL TRIGGER THUNDERSTORMS AGAIN
MON AFTN SO WILL HAVE CB BACK IN ALL TAF SITES.

MODELS WERE IN LESS AGREEMENT WITH THE CHANCE OF RAIN ON MONDAY.
SOME SUGGEST THERE MAY BE MORE SHOWERS AND THUNDERSTORMS COMING
INTO THE MOUNTAINS ON MONDAY MORNING. ANOTHER SOLUTION HAS MORE
STORM DEVELOPMENT EAST OF THE BLUE RIDGE IN THE AFTERNOON.
CONFIDENCE TOO LOW AT THIS POINT TO PUT ANY SHOWERS OR THUNDER IN
THE TAFS.

BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY
THROUGH THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, May 22, 5:58 PM EDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT SUN MAY 22 2011

NCZ001-002-018-019-VAZ007-009>013-015-016-WVZ042>045-232200-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER-
558 PM EDT SUN MAY 22 2011

...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER MONDAY INTO MONDAY
NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ003>006-020-VAZ014-017>020-022>024-032>035-043>047-058-059-232200-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
558 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR INTO THIS
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER MONDAY INTO MONDAY
NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 22, 8:20 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             WEST JEFFERSON          36.40N 81.50W
05/22/2011  E0.25 INCH       ASHE               NC   TRAINED SPOTTER

&&

WHP
Local storm report, May 22, 8:31 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             2 SSW COLEMAN STORE     36.86N 81.00W
05/22/2011  E1.00 INCH       WYTHE              VA   PUBLIC

0817 PM     TSTM WND DMG     2 SSW COLEMAN STORE     36.86N 81.00W
05/22/2011                   WYTHE              VA   PUBLIC

            TWO TREES DOWN.

&&

WHP
Local storm report, May 22, 8:36 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             1 SW MC COY             37.23N 80.63W
05/22/2011  E1.00 INCH       PULASKI            VA   TRAINED SPOTTER

            LOCATED ON DRY BRANCH ROAD NEAR MCCOY

&&

PW
Local storm report, May 22, 8:55 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     FLASH FLOOD      3 SW COLEMAN STORE      36.85N 81.02W
05/22/2011                   WYTHE              VA   911 CALL CENTER

            IVANHOE ROAD WASHED OUT WITH OVER ONE FOOT OF WATER ON
            IT.

&&

EH
Local storm report, May 22, 8:57 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     NON-TSTM WND DMG 1 SE THOMAS BRIDGE      36.76N 81.55W
05/22/2011                   SMYTH              VA   TRAINED SPOTTER

            ONE TREE DOWN ON SPRING HOLLOW ROAD.

0841 PM     TSTM WND DMG     4 SW MARION             36.79N 81.56W
05/22/2011                   SMYTH              VA   911 CALL CENTER

            POWER LINES DOWN ON WILLOW SPRINGS ROAD. TREES DOWN ALSO.

&&

WHP
Local storm report, May 22, 8:58 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     1 SE THOMAS BRIDGE      36.76N 81.55W
05/22/2011                   SMYTH              VA   TRAINED SPOTTER

            ONE TREE DOWN ON SPRING HOLLOW ROAD.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:02 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe58 min
May 22, 8:20 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, City of Radford55 min
May 22, 8:28 PM EDTSevere Thunderstorm WarningRNKBland, Pulaski, Smyth, Tazewell, Wythe32 min
May 22, 8:33 PM EDTFlash Flood WarningRNKCarroll, Grayson, Pulaski, Smyth, Wythe, City of Galax4 hr
May 22, 8:48 PM EDTFlash Flood WarningRNKBland, Craig, Giles, Montgomery, Pulaski4 hr
May 22, 10:27 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg63 min
May 22, 10:39 PM EDTSpecial Weather StatementRNKCampbell, Pittsylvania, City of Danville, City of Martinsville36 min
May 22, 11:19 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 3 more56 min
May 23, 12:24 AM EDTSpecial Weather StatementRNKCharlotte, Halifax66 min
May 23, 12:38 AM EDTAreal Flood WarningRNKBland, Craig, Giles, Montgomery, Pulaski6 hr
May 23, 1:17 AM EDTSpecial Weather StatementRNKCarroll, Patrick, City of Galax58 min
May 23, 2:11 AM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville64 min
May 23, 2:37 AM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Patrick53 min
May 23, 2:45 AM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Danville, City of Martinsville60 min
May 23, 3:38 AM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Danville, City of Martinsville67 min
May 23, 3:48 AM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville57 min
May 23, 4:55 AM EDTSpecial Weather StatementRNKCampbell65 min
May 23, 5:38 AM EDTSpecial Weather StatementRNKCharlotte, Halifax67 min
May 23, 6:11 AM EDTSpecial Weather StatementRNKCampbell64 min
May 23, 6:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham52 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.